Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 214, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 25, 2005, 6:39 PM CDT for Richland County, North Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2005, 6:39 PM CDT (23:39 UTC)
- Expired
- Aug 25, 2005, 7:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 139 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 6:45 PM CDT | HAIL 1 | 3 Se Wyndmere, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1435 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 252340 SVRFGF NDC077-260030- /O.NEW.KFGF.SV.W.0214.050825T2339Z-050826T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 640 PM CDT THU AUG 25 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 730 PM CDT. * AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 4 MILES SOUTHEAST OF WYNDMERE...OR 23 MILES WEST OF WAHPETON...MOVING TO THE EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BARNEY AT 645 PM MOORETON AT 655 PM DWIGHT AND 7 MILES SOUTH OF GALCHUTT AT 710 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4632 9727 4612 9722 4618 9660 4655 9679 $$ BRAMER
3 follow-up statements
000
WWUS53 KFGF 252359
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
659 PM CDT THU AUG 25 2005
NDC077-260030-
/O.CON.KFGF.SV.W.0214.000000T0000Z-050826T0030Z/
RICHLAND ND-
659 PM CDT THU AUG 25 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM CDT FOR
CENTRAL RICHLAND COUNTY...
AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 4 MILES SOUTHEAST OF MOORETON...OR 12 MILES WEST OF
WAHPETON...MOVING TO THE EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DWIGHT BY 705 PM CDT...
WAHPETON BY 715 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4632 9727 4612 9722 4618 9660 4628 9661
4635 9666 4655 9679
$$
BRAMER000
WWUS53 KFGF 260014
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
714 PM CDT THU AUG 25 2005
NDC077-260030-
/O.CON.KFGF.SV.W.0214.000000T0000Z-050826T0030Z/
RICHLAND ND-
714 PM CDT THU AUG 25 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM CDT FOR
CENTRAL RICHLAND COUNTY...
AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 5 MILES SOUTH OF DWIGHT...OR 7 MILES SOUTHWEST OF
WAHPETON...MOVING TO THE EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WAHPETON BY 725 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4632 9727 4612 9722 4618 9660 4628 9661
4635 9666 4655 9679
$$
BRAMER000
WWUS53 KFGF 260030
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
730 PM CDT THU AUG 25 2005
NDC077-260040-
/O.EXP.KFGF.SV.W.0214.000000T0000Z-050826T0030Z/
RICHLAND ND-
730 PM CDT THU AUG 25 2005
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RICHLAND COUNTY
EXPIRED AT 730 PM CDT...
AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 2 MILES SOUTH OF BRECKENRIDGE...OR 3 MILES SOUTH
OF WAHPETON...MOVING TO THE EAST AT 25 MPH.
THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 730 PM CDT.
LAT...LON 4632 9727 4612 9722 4618 9660 4628 9661
4635 9666 4655 9679
$$
BRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:55 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 25, 2:55 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 255 PM CDT THU AUG 25 2005 .SHORT TERM... FOR THE NEXT 6-10 HOURS...PROBLEM IS TIMING EXIT OF TSRA FROM FCST AREA. FRONT INCHING EAST ATTM...WITH 19Z OBS SHOWING FRONT NEAR A HALLOCK-EAST GRAND FORKS-MAYVILLE-LISBON LINE. CONVECTION FIRED JUST EAST OF THE FRONT AND TRAINING NORTHEAST ALONG A FOSSTON- FARGO LINE WITH RAINFALL AMTS 2+ INCHES ALONG LINE IN A SHORT TIME. APPEARS AREA IS JUST EAST OF MID AND UPPER LEVEL JET ROTATING SOUTH AND SOUTHEAST OF UPPER LOW WELL NOTED ON WATER VAPOR FROM SW INTO NE ND. ALSO DEW PTS POOLED AROUND 70 RIGHT ALONG FRONT...A BIT HIGHER THAN EXPECTED. PWATS OF 1.70 INCHES IN FARGO AREA....AND AREA SOUNDINGS IN THAT AREA SHOW VERY MOIST SOUNDING...BUT STILL RATHER WARM IN THE 850-700 MB LAYER AS EVIDENT BY 14.4 KFT FREEZING LEVEL AT FARGO AT 21Z. SUPRISED ENOUGH INSTABILITY WAS GENERATED AROUND JUST ABV THIS LAYER FOR SOME HAILERS EARLIER THIS AFTN....BUT ATTM LOOKS LIKE TROPICAL RAINS WILL BE THE MAIN THREAT INTO THE EVENING. TSRA STILL GENERATING NORTHEAST OF ABERDEEN AND FRONT IN SE ND IS ABOUT STALLED OUT. QUESTION IS HOW FAST WILL ACTIVITY TRY TO MOVE EAST THIS EVENING. WILL HIT POPS VERY HARD IN FAR SE ND INTO NW/WCNTRL MN ALONG AND EAST OF CURRENT LINE EARLY EVENING....THEN GRADUALLY EXIT PCPN IN FAR SE FCST AREA AROUND 07Z (AFTER COORD WITH WFO MPX). 18Z RUC SHOWS THIS MIGHT BE TOO FAST HOWEVER. ALSO...NOT CERTAIN CURRENT BAND WILL JUST TRANSLATE EAST THRU WCNTRL MN...BAND MAY EVENTUALLY WEAKEN AND NOT MUCH MAY FALL IN FERGUS FALLS/WADENA. THUS NO FFA ISSUED AND WOULD PREFER TO HANDLE IN LOCAL COUNTY FLASH FLOOD SITUATION. UPPER LOW WILL MOVE EAST TO NEAR OR JUST NORTH OF WINNIPEG FRIDAY....WITH GOOD DRY SLOT SOUTH OF THE UPPER LOW OVER MUCH OF THE FCST AREA. WITH MORE SUN AND LESS COOLING THAN PREV EXPECTED NEEDED TO RAISE HIGHS TEMPS A FEW DEGREES. COOLER 850 MB AIR AND INCREASED 850 MB MOISTURE DOES MOVE SOUTHWARD BEHIND UPPER LOW INTO FAR NE ND INTO NW MN FRI NIGHT INTO SATURDAY. DID INTRODUCE ISOLD -SHRA IN FAR NE ND INTO NW MN DURING THIS TIME PERIOD. UPPER SYSTEM INFLUENCE TO EXIT SAT NIGHT AND SUNDAY. DID TAKE HIGHS DOWN A TAD ON SUNDAY AS LIGHT WIND FLOW SUNDAY MAY LIMIT RECOVERY. MEX MOS LOOKED REASONABLE. .LONG TERM (MON-THU)... NOT A LOT OF CONSISTENCY IN THE EXTENDED...SO WILL TEND TO SIDE WITH CONTINUITY TODAY. 00Z OPERATIONAL GFS SHOWED A 500MB WAVE KICKING OUT A DAY FASTER THAN PRIOR RUNS (ON 12Z WED)...WHILE 06Z/12Z RUNS NO LONGER SHOW THIS FEATURE (SEE NATIONAL DISCUSSIONS). EITHER WAY WE LOOK TO BE IN AN ACTIVE SOUTHWEST FLOW REGIME EARLY ON...WHICH WILL MEAN HARD TO TIME PCPN CHANCES. CONTINUITY HAS PCPN IN THE TUE NIGHT-WED NIGHT TIME FRAME AND WILL KEEP THIS AS IS. MUCH MORE UNCERTAINTY THEREAFTER AND WILL KEEP IT DRY TODAY. TEMPS LOOK TO STAY FAIRLY CLOSE TO NORMAL. && .AVIATION... DIFFICULT AVIATION FORECASTING DAY WITH WIDE RANGE OF CEILINGS/ VSBYS. KGFK SEEING SOME HOLES IN THE CLOUDS AND SOME SUN NOW... WHILE KFAR RIGHT IN THE LINE OF TSTMS. KBJI WILL LIKELY SEE THUNDER BY 3-4PM. SLOW EASTWARD PROGRESSION OF THE STORMS WILL ALLOW KFAR TO CLEAR BEFORE KBJI. CURRENTLY THINK WIND SPEEDS WILL HOLD UP ENOUGH THAT FOG WILL NOT BE A PROBLEM TONIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE/GODON
Hazardous weather outlook, Aug 25, 12:43 PM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1243 PM CDT THU AUG 25 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 1243 PM CDT THU AUG 25 2005 ...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR A SMALL PART OF SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ENOUGH INSTABILITY HAS BEEN GENERATED DUE TO INCREASED LOW LEVEL MOISTURE TO GENERATE A BAND OF THUNDERSTORMS JUST EAST OF A COLD FRONT WHICH WAS LOCATED FROM NEAR GRAND FORKS TO WEST OF FARGO. ISOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL BE LIKELY MAINLY SOUTH OF A RED LAKE TO CROOKSTON LINE AND EAST OF A CROOKSTON TO FARGO TO LISBON LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. RIDDLE
In the hours before
Local storm report, Aug 25, 1:20 PM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
120 PM CDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL HENDRUM 47.26N 96.81W
08/25/2005 0.75 INCH NORMAN MN PUBLIC
0103 PM HAIL 4 NE HENDRUM 47.30N 96.75W
08/25/2005 0.75 INCH NORMAN MN PUBLIC
&&
MEWENSLocal storm report, Aug 25, 1:29 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
129 PM CDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 5 NW ADA 47.35N 96.59W
08/25/2005 0.88 INCH NORMAN MN PUBLIC
&&
MEWENSLocal storm report, Aug 25, 1:35 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
135 PM CDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 7 N ADA 47.40N 96.51W
08/25/2005 1.00 INCH NORMAN MN PUBLIC
&&
MEWENSLocal storm report, Aug 25, 1:45 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
145 PM CDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 5 W GARY 47.37N 96.37W
08/25/2005 0.88 INCH NORMAN MN PUBLIC
&&
MEWENSLocal storm report, Aug 25, 3:13 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
313 PM CDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD FARGO 46.88N 96.82W
08/25/2005 CASS ND PUBLIC
WATER TO SEVERAL FEET DEEP IN PORTIONS OF FARGO INCLUDING
13TH STREET SOUTH...1ST STREET SOUTH AND THE 45TH STREET
UNDERPASS.
&&
MEWENSLocal storm report, Aug 25, 5:41 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
541 PM CDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 7 N BRUSHVALE 46.47N 96.64W
08/25/2005 1.00 INCH WILKIN MN PUBLIC
&&
BRAMERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 12:43 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 66 min |
| Aug 25, 1:47 PM CDT | Flash Flood Warning | FGF | Cass | 11 hr |
| Aug 25, 4:57 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.